Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 23, 2020, 6:31 PM CDT for Lee County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2020, 6:31 PM CDT (23:31 UTC)
- Expired
- Oct 23, 2020, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, MS
The radar
The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 7:30 PM CDT | FLASH FLOOD | Tupelo, MS | HIGH WATER ALONG MAIN STREET OUTSIDE OF A DEPARTMENT STORE IN TUPELO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WGUS54 KMEG 232331
FFWMEG
MSC081-240230-
/O.NEW.KMEG.FF.W.0036.201023T2331Z-201024T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
631 PM CDT Fri Oct 23 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southwestern Lee County in northeastern Mississippi...
* Until 930 PM CDT.
* At 631 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Tupelo, Verona, Bissell, Flowerdale and Palmetto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3418 8882 3431 8880 3431 8877 3431 8869
3417 8868 3417 8882
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$1 follow-up statement
191
WGUS74 KMEG 240228
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
928 PM CDT Fri Oct 23 2020
MSC081-240238-
/O.EXP.KMEG.FF.W.0036.000000T0000Z-201024T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee MS-
928 PM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT THIS EVENING FOR
SOUTHWESTERN LEE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3418 8882 3431 8880 3431 8877 3431 8869
3417 8868 3417 8882
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:08 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 23, 3:08 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Memphis TN 308 PM CDT Fri Oct 23 2020 .DISCUSSION... A strong cold front is currently moving into East Arkansas and will push across the Midsouth tonight. Temperatures at upstream observation sites have fallen 10-15 degrees in just a few minutes as the front passes. Along and ahead of the front showers and thunderstorms extend across all of the Midsouth. Storms have remained below severe limits so far today. However, we could see some strengthening of storms along the immediate front this afternoon as we reach peak heating. The Storm Prediction Center kept most of the Midsouth in a Marginal risk for severe thunderstorms in their early afternoon day 1 update. Damaging wind is the most likely threat from any strong to severe storms with a secondary threat of hail. Storms should gradually weaken this evening with all precipitation shifting out of the Midsouth by sunrise. Cloudy but dry conditions are expected tomorrow and Sunday. Weak Southwest flow will setup over the weekend, with temperatures and dew points rebounding a bit by Sunday. Temperatures Saturday morning should range from the middle 40s in Northeast Arkansas to near 60 in Northeast Mississippi. Afternoon highs Saturday will range from the middle 50s to the upper 60s. For Sunday morning expect lows mostly in the middle 40s to middle 50s with highs rebounding back into the mid 60s to mid 70s. Expect another cold front Monday night bringing temperatures back down to near normal Tuesday and Wednesday. Southwest flow will strengthen early next week and we should see multiple periods of rain during the upcoming work week as several impulses track across the area. Guidance is still in poor agreement with respect to the timing of a cold front after Midweek...but slightly better than yesterday. The ECMWF has the upper low over East Oklahoma at 18Z Thursday while the GFS has it at the same latitude but near Memphis...or about 12 hours earlier than the ECMWF. The overall pattern is fairly similar, featuring a highly amplified trough, cutoff low and surface cold front. Expect rain and possibly a few embedded thunderstorms before midweek, then after the cold front and associated features aloft, light rain and drizzle after midweek. Below normal temperatures are expected by the end of the work week. Expect lows mainly in the 40s and highs in the upper 50s to mid 60s. && .AVIATION... 18Z TAFs Mainly VFR conds in the short term. A cold front will push through all sites over the next couple of hours. -SHRA and isolated -TSRA will likely occur just ahead of the front. Behind the front -RA may linger for several hours. Winds will abruptly shift to the northwest behind the front, with lowering CIGs expected through the overnight hours. Expect MVFR and possible IFR CIGs to persist through the end of the period. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Oct 23, 1:51 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 151 PM CDT Fri Oct 23 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-242100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 151 PM CDT Fri Oct 23 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong to perhaps severe thunderstorms are possible this afternoon into this evening across the Mid-South. Damaging winds is the primary threat and a secondary threat for large hail for thunderstorms that reach severe limits. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Oct 23, 3:56 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 2 E HUNTINGDON 36.01N 88.38W
10/23/2020 E1.00 INCH CARROLL TN PUBLIC
QUARTER SIZE HAIL REPORTED IN ROSSER AREA OF
HUNTINGDON.
&&
AC3Special weather statement, Oct 23, 4:58 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Fri Oct 23 2020
TNZ020-021-054-232230-
Carroll TN-Henderson TN-Gibson TN-
458 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
East central Gibson County in western Tennessee...
At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Milan, moving east
at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Carroll...northwestern Henderson and east central
Gibson Counties should monitor this storm closely.
LAT...LON 3577 8861 3579 8861 3579 8870 3592 8876
3611 8843 3579 8830
TIME...MOT...LOC 2158Z 248DEG 12KT 3587 8866
SGWSpecial weather statement, Oct 23, 5:33 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT Fri Oct 23 2020
TNZ021-022-054-232300-
Carroll TN-Henderson TN-Benton TN-
533 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Southern Carroll County in western Tennessee...
Northeastern Henderson County in western Tennessee...
Southwestern Benton County in western Tennessee...
At 533 PM CDT...a strong thunderstorm producing pea size hail or
larger was located 7 miles northwest of Parkers Crossroads, or 11
miles south of Huntingdon, moving east at 20 mph.
Very heavy rain is also possible with this thunderstorm.
People in southern Carroll...northeastern Henderson and southwestern
Benton Counties should monitor this storm closely.
LAT...LON 3584 8818 3581 8818 3578 8854 3589 8860
3608 8824 3584 8815
TIME...MOT...LOC 2233Z 250DEG 18KT 3586 8848
SGWSpecial weather statement, Oct 23, 5:42 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Memphis TN 542 PM CDT Fri Oct 23 2020 MSZ015-022-023-232315- Pontotoc MS-Calhoun MS-Chickasaw MS- 542 PM CDT Fri Oct 23 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT FOR... Southwestern Pontotoc County in northeastern Mississippi... Northeastern Calhoun County in northeastern Mississippi... Northwestern Chickasaw County in northeastern Mississippi... At 539 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located 7 miles south of Randolph, or 14 miles southwest of Pontotoc, moving east at 20 mph. Very heavy rain is also possible with this thunderstorm. People in southwestern Pontotoc...northeastern Calhoun and northwestern Chickasaw Counties should monitor this storm closely. LAT...LON 3402 8923 3414 8927 3424 8900 3405 8893 TIME...MOT...LOC 2239Z 251DEG 17KT 3408 8916 SGW
Special weather statement, Oct 23, 5:43 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
543 PM CDT Fri Oct 23 2020
MSZ016-017-232315-
Itawamba MS-Lee MS-
543 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
West central Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...
At 542 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Tupelo, moving east at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in west central Itawamba and central Lee Counties should
monitor this storm closely.
LAT...LON 3422 8844 3420 8882 3424 8883 3431 8882
3443 8852
TIME...MOT...LOC 2242Z 255DEG 12KT 3426 8876
SGWSpecial weather statement, Oct 23, 6:23 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
623 PM CDT Fri Oct 23 2020
MSZ015>017-024-240000-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-
623 PM CDT Fri Oct 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Southwestern Itawamba County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
At 623 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Troy, or near Verona, moving east at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in southwestern Itawamba...southeastern Pontotoc...
northwestern Monroe and Lee Counties should monitor this storm
closely.
LAT...LON 3406 8872 3408 8872 3408 8892 3419 8897
3444 8852 3408 8835
TIME...MOT...LOC 2323Z 250DEG 22KT 3415 8883
SGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 5:42 PM CDT | Special Weather Statement | MEG | Pontotoc | 33 min |
| Oct 23, 5:43 PM CDT | Special Weather Statement | MEG | Lee | 32 min |
| Oct 23, 6:23 PM CDT | Special Weather Statement | MEG | Lee | 37 min |
| Oct 23, 6:59 PM CDT | Special Weather Statement | MEG | Itawamba | 46 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.